Welcome to Johns Hopkins Health Alerts!

"Johns Hopkins Health Alerts is an excellent site and I have recommended it to several of my friends. Thanks again, and keep up the good work!"
  • - D. Ambrosio


This free public service from Johns Hopkins Medicine helps keep you up to date on the latest breakthroughs for the most common medical conditions which prevent healthy aging.

Get the latest news sent straight to your inbox for FREE. Check all the boxes below for the topics that interest you.
We value your privacy and will never rent your email address

Johns Hopkins Health Alert

Weight Gain: An Unwelcomed Side Effect of Psychiatric Medications

Comments (3)

In recent decades, psychiatric medications have revolutionized the treatment of mood and anxiety disorders, helping millions of people lead more fulfilling lives. Unfortunately, many of these medications are often associated with the unwelcome side effect of weight gain.  

Sometimes the weight gain is minimal -- only a few pounds over six months to a year. But all too often, the weight gain is medically significant, with many patients reporting at least a 7 percent increase in body weight. Such increases in body weight can raise the risk of many health conditions, such as high blood pressure, lipid disorders, diabetes, heart disease, arthritis and some types of cancer. 

What causes the weight gain? Psychiatric medications do their job by altering levels of brain chemicals that regulate mood. Unfortunately, they also alter levels of brain chemicals that affect appetite, satiety, metabolism and fat storage. After starting treatment, many patients say they feel hungrier than usual or develop intense cravings for high-calorie sweets and other carbohydrates. They also complain that they don't feel full, no matter how much they eat, and that the added weight goes straight to their bellies, buttocks and hips. 

Researchers don't fully understand the mechanism by which psychiatric medications cause weight gain. In some cases, it may simply be a consequence of successful treatment; i.e., as patients recover from their illness, they may also recover their appetite. In other cases, however, researchers suspect that the medications -- especially the SSRI (selective serotonin reuptake inhibitor) antidepressants and tricyclics -- may stimulate abnormal appetite by blocking histamine H1 and serotonin 2C receptors in the brain. 

Among newly diagnosed patients with a mood disorder or anxiety complaint, weight gain is often a serious concern. Many fear that they'll become fat -- or get fatter -- if they start medical treatment. Consequently, they may decide to forgo treatment that could significantly improve their quality of life and reduce their risk of suicide. 

Weight gain is also one of the major reasons why patients prematurely discontinue an otherwise effective treatment, fall back into depression and experience a poor outcome.  

If weight gain is a major concern for you, here are some drug options to discuss with your physician: Among antidepressants, bupropion (Wellbutrin) is less likely to cause weight gain than either the SSRIs or tricyclics, and may even be associated with weight loss. Among antipsychotics, ziprasidone (Geodon) and aripiprazole (Abilify) are considered least likely to cause weight gain.           

 

Posted in Depression and Anxiety on November 15, 2011


Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Johns Hopkins Health Alerts Disclaimer


Notify Me

Would you like us to inform you when we post new Depression and Anxiety Health Alerts?

Post a Comment

Comments

Health Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the Johns Hopkins editors cannot be answered in this space.

The views expressed here do not constitute medical advice, and do not represent the position of Johns Hopkins Medicine or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.


My biggest problem isn't the weight gain but the fact that none of the psychiatrists who have prescrbed SSRI's over the years (I was put on Prozac when it came out) even mentioned this or any other side effect. I was on various SSRI's for years and only learned about this side effect by reading an article in the New York Times. Judging by the comments I wasn't the only one who was never informed of this side effect. I think "regular" MD's are much more likely to advise of side effects. It tooks years for my shrink to finally realize thwt no combo of SSRI's work for me. What a waste, not to mention potential unknown effects of long term use. Now I am on Nuvigil (a narcolepsy drug prescribed off label for intratactable clinical depression).

Posted by: Bathsheba | November 15, 2011 1:38 PM

To make a long story short, I have gained 30 pounds from SSRIs. I eat well and excercise a lot. I have been off meds for almost 4 months and I have lost 3 pounds. I have a spare tire around my stomach where an almost defined 6 pack used to be. This is terrible and I really hope this starts to come off.

Posted by: johnhopps | December 11, 2011 2:07 PM

I can't recall any psychiatrists telling me about weight gain either. I read it on the paper from my pharmacist. I struggled with bulemia as well as Bipolar disorder and was furious at my doctor and told her as much in a group. Another one was hair loss! I shared on how the hell could you give a medication like that to someone with image distortion? I worked with many doctors over the years until I found some good ones (as a clinic patient doctors often leave) and let them know I was a educated consumer as well as being mentally ill. In the end I have been back working for 14 years but alas continued to fight with weight gain. Before meds I was 110 - 125 now It takes 1100 cals. a day and about 2 hours working out 6 days a week to maintain 165 pounds and every muscle cronically hurts! I stopped working out and have ballooned up to 205 (I've topped at 215). At this point I am trying to get some motovation yet again *sigh*. I often wonder if it is worth it until I run out of meds for a short period then find myself wanting to leave my job, boyfriend and everyone I know, LOL

Posted by: bansheewoman1962 | September 25, 2013 12:03 AM

Post a Comment


Already a subscriber?

Login

Forgot your password?

New to Johns Hopkins Health Alerts?

Register to submit your comments.

(example: yourname@domain.com)

Customer Service

Registered Users Log-in:

Forgot Password?

Become a Registered User!
It's fast and FREE!
The Benefits of Being a Registered User

Health Topic Pages

  • Health Alert
  • Special Report

What is this?

XML